The AGA Journals Blog highlights the latest discoveries in gastroenterology and hepatology research.

Video: Risk of Upper Gastrointestinal Bleeding From Different Drug Combinations

Share on facebook
Share on google
Share on twitter
Share on linkedin

Combined use of nonselective nonsteroidal anti-inflammatory drugs (nNSAIDs), COX-2 selective inhibitors, or low-dose aspirin with selective serotonin reuptake inhibitors significantly increases the risk of upper gastrointestinal (GI) bleeding, researchers report in the October issue of Gastroenterology.

In their case series analysis of data from 114,835 patients with upper GI bleeding (930,888 person-years of follow-up), Gwen M.C. Masclee et al. also found that concomitant use of nNSAIDs or low-dose aspirin, but not COX-2 inhibitors, with corticosteroids, aldosterone antagonists, or anticoagulants produced significant excess risk of upper GI bleeding (see video):

Print

 

Masclee says that the findings from their study should alert physicians to the need to select appropriate pain control therapy while balancing the risks associated concomitant drug use, in order to minimize upper GI bleeding.

She says the results are especially applicable to the elderly, who are likely to be treated with multiple drugs.

 

 

Related Posts Plugin for WordPress, Blogger...
Kristine Novak

Kristine Novak

Leave a Replay

About The Author:

Dr. Kristine Novak

Dr. Kristine Novak

Dr. Kristine Novak is a science writer and editor based in San Francisco. She has extensive experience covering gastroenterology, hepatology, immunology, oncology, clinical, and biotechnology research discoveries.

Top Posts:

Subscribe

We never use your email for anything other than The AGA Journals Blog.